Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS Honolulu, HI

March 9, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2006, 10:38 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 10:38 AM HST (20:38 UTC)
Expired
Mar 9, 2006, 1:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 092042
FFWHFO
HIC007-092345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1038 AM HST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF NIIHAU IN KAUAI COUNTY

* UNTIL 145 PM HST

* AT 1030 AM HST...RADAR SHOWED A LINE OF HEAVY SHOWERS SOUTHEAST 
  OF NIIHAU MOVING NORTHWEST AT 15 MPH.

* THE AREA OF HEAVY RAIN WILL AFFECT THE ENTIRE ISLAND.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2166 16015 2176 15993 2211 16004 2194 16037

$$
DONALDSON
1 follow-up statement
000
WGHW70 PHFO 092203
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1159 AM HST THU MAR 9 2006

HIC007-092220-
ISLAND OF NIIHAU IN KAUAI COUNTY-
1159 AM HST THU MAR 9 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF NIIHAU IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS REMAINS IN
EFFECT UNTIL 600 AM FRIDAY...

AT 1154 AM HST...RADAR SHOWED THAT SHOWERS MOVING OVER NIIHAU FROM 
THE SOUTHEAST HAVE WEAKENED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE NATIONAL 
WEATHER SERVICE.

LAT...LON 2166 16015 2176 15993 2211 16004 2194 16037

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 9:10 AM HST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 9, 9:10 AM HST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
910 AM HST THU MAR 9 2006

.SYNOPSIS...
THE THREAT OF HEAVY RAINFALL AND THUNDERSTORMS WILL CONTINUE THROUGH
THE DAY FRIDAY AS A SURFACE TROUGH LINGERS WEST OF KAUAI. EAST
SOUTHEAST WINDS WILL GRADUALLY BECOME EAST NORTHEAST TRADES BY
SUNDAY AS THE TROUGH MOVES AWAY...STARTING A PERIOD OF DRIER WEATHER
WHICH WILL LAST THROUGH THE REST OF THE FORECAST PERIOD.

&&

.DISCUSSION...
DEEP SOUTHEAST TO SOUTH FLOW ASSOCIATED WITH A DEEP LAYER LOW NEAR
35N 175W IS LOCKED OVER THE MAIN HAWAIIAN ISLANDS...WITH A
CONVERGENT LOW LEVEL FLOW PRODUCING EXTENSIVE AREAS OF RAIN...WITH
EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS. AN ESPECIALLY LARGE AREA
OF CONVECTION IS SEEN ABOUT 40 TO 100 MILES SOUTH OF KAUAI THIS
MORNING MOVING NORTH NEAR 20 MPH...WITH A SOLID LINE OF
THUNDERSTORMS NOTED AT ITS LEADING EDGE. WATER VAPOR IMAGERY
HIGHLIGHTS A SHORT WAVE TROUGH AXIS ALONG 165W NEAR 22N...WHICH MAY
BE HELPING TO INCITE THIS CONVECTION...AND MAY PLAY A ROLE IN
SHORT TERM CONVECTIVE EVOLUTION OVER THE WESTERN ISLANDS TODAY AND
TONIGHT. CONVECTION OVER AND NEAR THE BIG ISLAND /ALL ISLANDS
ACTUALLY/ EXTENDS THROUGH A GOOD DEPTH OF THE TROPOSPHERE...WITH
WINTRY WEATHER OCCURRING ON THE HIGHEST SLOPES OF MAUNA KEA AND
MAUNA LOA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED.

ALTHOUGH THE PARENT LOW TO THE NORTHWEST IS PROGGED TO MOVE RAPIDLY
NORTH OVER THE NEXT 24 TO 36 HOURS...A LINGERING LOW LEVEL TROUGH IS
EXPECTED TO REMAIN IN PLACE JUST WEST OF KAUAI...WITH THE MOST
AGGRESSIVE GFS DEVELOPING A SURFACE LOW ALONG THE TROUGH AXIS...WITH
THE LOW MOVING NORTH. REGARDLESS OF THE DETAILS...THE TROUGHING WEST
OF THE ISLANDS WILL CONTINUE TO PROVIDE LOW LEVEL MOISTURE
CONVERGENCE OVER THE ISLANDS...ESPECIALLY OVER THE WESTERN ISLANDS.
THIS WILL CONTINUE OVER MOST AREAS THROUGH FRIDAY...ALTHOUGH KAUAI
MAY STILL BE THREATENED WITH HEAVY RAIN INTO SATURDAY. THE
LOW/TROUGH WEAKENS AND MOVES WEST LATER THIS WEEKEND...ALLOWING FOR
A DRYING TREND.

LONGER RANGE PROGS INDICATE STEADY TRADES...BUT NO SIGNIFICANT RAIN
MAKERS AFTER THIS WEEKEND. HOWEVER...A STRONG STABILIZING RIDGE IS
NOT SEEN...SO TRADES WILL LIKELY BRING A FEW WINDWARD SHOWERS...BUT
NOT AS INTENSE OR AS WIDESPREAD AS CURRENTLY.

&&
MARINE...
A HIGH SURF ADVISORY HAS BEEN ISSUED FOR EAST FACING SHORES DUE TO
THE PRESENCE OF STRONG WINDS OFFSHORE TO THE EAST PRODUCING SEAS AND
SWELLS THAT WILL RESULT IN SURF EXCEEDING ADVISORY CRITERIA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL HAWAIIAN ISLANDS THROUGH 6 AM FRIDAY.
SMALL CRAFT ADVISORY FOR STRONG E/SE WINDS BIG ISLAND SOUTHEAST...
BIG ISLAND WINDWARD...MAUI WINDWARD...OAHU WINDWARD...KAUAI WINDWARD
WATERS THROUGH FRIDAY AFTERNOON.
WINTER WEATHER ADVISORY...BIG ISLAND SUMMITS THROUGH 6 AM FRIDAY.

&&

BIRCHARD

In the hours before

Local storm report, Mar 9, 6:24 AM HST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
624 AM HST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HILO                    19.70N 155.09W
03/09/2006                   HAWAII             HI   EMERGENCY MNGR

            RUNOFF FROM EARLIER HEAVY RAINS FORCED THE CLOSURE OF
            BAYFRONT HWY AND PARTS OF KAMEHAMEHA AVE IN HILO.

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:38 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 8:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 10:51 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:45 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:52 AM HSTWinter Weather AdvisoryHFOHawaii21 hr
Mar 9, 7:17 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 9:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 9:55 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 12:53 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:27 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.